Acute Poisoning with Dapsone and Olanzapine: Severe Methemoglobinemia and Coma with a Favourable Outcome / Острое Отравление Медикаментами Dapsone И Olanzapine: Тяжёлая Метгемоглобинемия И Кома С Благоприятным Исходом

Yanko T. Iliev 1 , Marin Y. Zagorov 2  and Janet G. Grudeva-Popova 3
  • 1 Department of Pharmacology and Drug Toxicology, Faculty of Pharmacy, St George University Hospital, Medical University, Plovdiv, Bulgaria
  • 2 Clinic of Clinical Toxicology, Faculty of Medicine, St George University Hospital, Medical University, Plovdiv, Bulgaria
  • 3 Section of Medical Oncology, Department of Clinical Oncology, Faculty of Medicine, Clinic of Medical Oncology, St George University Hospital, Medical University, Plovdiv, Bulgaria

Abstract

Dapsone is a drug commonly used in the treatment of leprosy. In Europe it is rarely prescribed, mostly for the treatment of skin diseases such as dermatitis herpetiformis. Poisoning with dapsone is rare and reports of such cases are of interest for toxicological practice. We describe the only acute dapsone poisoning in a caseload series of 21000 intoxications treated in the Clinical Toxicology Clinic at St George University Hospital in Plovdiv, Bulgaria between 1999 and 2013.

We report on a 36-year-old woman who attempted deliberate self-poisoning with an ingestion of approximately 4.5 g of dapsone and 0.3 g of olanzapine. On admission, the patient was in a state of severe intoxication and comatose. On admission to hospital 9 hours after the ingestion, the methemoglobin level was 51.7%. The patient recovered 8 days later. She received complex treatment including intubation, ventilation, repeated gastric lavage, hemodialysis, blood exchange transfusion and antidote treatment with methylene blue. She was discharged in good clinical condition with minimal organ damage such as mild toxic hepatitis.

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • 1. Prasad R, Das BP, Singh R, Sharma KK. Dapsone induced methemoglobinemia, sulfhemoglobinemia and hemolytic anemia: a case with a note on treatment strategies. Ind J of Pharm 2002;34:283-5.

  • 2. Zuidema J, Modderman H, Merkus FWHM. Clinical pharmacokinetics of dapsone. Clin Pharmacokinet 1986;11:299-315.

  • 3. Kraemer T, Paul LD, Jochum C, Maurer HH. Acute poisoning with dapsone - a case report. T + K 2002;69(2):80.

  • 4. Smith RP. Toxic resp onses of the blood. In: Klaassen DC, Amdur OM, Doull J, editors. Casarett & Doull’s toxicology: the basic science of poisons. New York: McGraw-Hill; 1996:335-50.

  • 5. Carrazza MN, Carrazza FR , Ogac S. Clinical and laboratory parameters in dapsone acute intoxication. Rev Saude Publica 2000;34(4):396-401.

  • 6. Sener O, Doqanci L, Safa li M, Besirbellioglu B, Bulucu F, Pahsa A. Severe dapsone hypersensitivity syndrome. J Investig Allergol Clin Immunol 2006;16(4):268-70.

  • 7. Sago J, Hall RP. Dapsone. Dermatolo gic Therapy 2002;15:340-51.

  • 8. Thunga G, Sam KG, Patel D, Khera K, Sheshadhri S, Bahuleyan S, et al. Effectiveness of hemodialysis in acute dapsone overdose - а case report. Am J Emerg Med 2008;26:1070.

  • 9. Modarai В, Kapadia YK, Kerins M, Ter ris J. Methylene blue: a treatment for severe methaemoglobinaemia secondary to misuse of amylnitrite. Emerg Med J 2002;19:270-1.

  • 10. Moulis G, Bagheri H, Martory J-S, et al. Very late relapse of dapsone-induced methaemoglobinemia. Eur J Clin Pharmacol 2010;66:645-6.

  • 11. Masurkar VA, Edstein MD, Gorton CJ, An stey CM. Acute dapsone overdose: the effects of continuous veno-venous haemofi ltration on the elimination of dapsone. Anaesth Intensive Care 2011;39(6):1131-5.

  • 12. Ferguson AJ, Lavery GG. Deliberat e self-poisoning with dapsone. A case report and summary of relevant pharmacology and treatment. Anaesthesia 1997;52(4):359-63.

  • 13. Shadnia S, Rahimi M, Moeinsadat M , Vesal G, Donyavi M, Abdollahi M. Acute methemoglobinemia following attempted suicide by dapsone. Arch Med Res 2006;37(3):410-4.

  • 14. Park KH, Kim H, Lee CC, Cha K C, Park SM, Ji HJ, et al. Dapsone intoxication: clinical course and characteristics. Clin Toxicol (Phila) 2010;48(6):516-21.

  • 15. Navari R, Einhorn L, Loehrer P, et al. A phase II trial of olanzapine, dexamethasone, and palonosetron for the prevention of chemotherapy-induced nausea and vomiting: A Hoosier oncology group study. Support Care Cancer 2007;15(11):1285-91.

  • 16. Palenzona S, Meier PJ, Kupfer schmidt H, Rauber- Luethy C. The clinical picture of olanzapine poisoning with special reference to fluctuating mental status. J Toxicol Clin Toxicol 2004;42(1):27-32.

  • 17. Symbyax (Olanzapine and fluoxetine) drug overdose and contraindication information. RxList: The Internet Drug Index. WebMD. 2007. Retrieved 2007-12-03

OPEN ACCESS

Journal + Issues

Search